Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 45, NWS Pittsburgh, PA

July 4, 2018Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 4, 2018, 7:49 PM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2018, 7:49 PM EDT (23:49 UTC)
Expired
Jul 4, 2018, 10:45 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Allegheny County, PA

The radar

The Pittsburgh radar (KPBZ), 27 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 8:10 PM EDTFLASH FLOOD1 Se Blawnox, PAVEHICLES STUCK IN FLOODED ROADWAY AT ALLEGHENY RIVER BLVD. AND SANDY CREEK RD.
Jul 4, 8:19 PM EDTFLASH FLOOD1 Nw Larimer, PAFLOODED ROADWAY AT NEGLEY RUN AND JACKSON ST.
Jul 4, 8:24 PM EDTFLASH FLOOD1 Ssw Aspinwall, PAWASHINGTON BLVD. AT ALLEGHENY RIVER BLVD. FLOODED
Jul 4, 8:40 PM EDTFLASH FLOODAspinwall, PAVEHICLE STUCK IN FLOODED WATER AT FREEPORT RD. AND BRILLANT AVE.
Jul 4, 9:00 PM EDTFLASH FLOODAspinwall, PAFLOODED ROADWAY IN ASPINWALL AT DELAFIELD AVE.
Jul 4, 9:05 PM EDTFLASH FLOOD1 Ssw Aspinwall, PAWASHINGTON BLVD. CLOSED IN BOTH DIRECTIONS DUE TO FLOODING AT ALLEGHENY RIVER BLVD. AND NEGLEY RUN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 11.8 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
541 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

024 
WGUS51 KPBZ 042349
FFWPBZ
PAC003-050245-
/O.NEW.KPBZ.FF.W.0045.180704T2349Z-180705T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
749 PM EDT WED JUL 4 2018

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  East central Allegheny County in southwestern Pennsylvania...

* Until 1045 PM EDT.

* At 749 PM EDT, radar indicated heavy rain in the warned area. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 1 inch.

  ADDITIONAL RAINFALL...Up to 1 inch.

* Some locations that may experience flooding include...
  Pittsburgh...                     Penn Hills...
  Baldwin...                        Wilkinsburg...
  O'hara Township...                Oakmont...
  Fox Chapel...                     Etna...
  Sharpsburg...                     Mount Oliver...
  Aspinwall...                      Verona...

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4054 7987 4051 7981 4039 7995 4040 8000
      4048 7996

$$
34
2 follow-up statements
224 
WGUS71 KPBZ 050057
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
857 PM EDT WED JUL 4 2018

PAC003-050245-
/O.CON.KPBZ.FF.W.0045.000000T0000Z-180705T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-
857 PM EDT WED JUL 4 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT FOR
EAST CENTRAL ALLEGHENY COUNTY...

At 855 PM EDT, radar indicated heavy rain in the warned area was 
tapering off; however, runoff will continue. 

FLASH FLOODING...     Occurring.

ESTIMATED RAINFALL... Up to 2 inches.

ADDITIONAL RAINFALL...Up to 1/2 inch.

Some locations that may experience flooding include...
Pittsburgh...                     Penn Hills...
Baldwin...                        Wilkinsburg...
O'hara Township...                Oakmont...
Fox Chapel...                     Etna...
Sharpsburg...                     Mount Oliver...
Aspinwall...                      Verona...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4054 7987 4051 7981 4039 7995 4040 8000
      4048 7996

$$
34
462 
WGUS71 KPBZ 050237
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
1037 PM EDT WED JUL 4 2018

PAC003-050246-
/O.EXP.KPBZ.FF.W.0045.000000T0000Z-180705T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-
1037 PM EDT WED JUL 4 2018

...THE FLASH FLOOD WARNING FOR EAST CENTRAL ALLEGHENY COUNTY WILL
EXPIRE AT 1045 PM EDT...

The heavy rain has ended and flood waters will continue to gradually 
recede. Please continue to heed any remaining road closures.

LAT...LON 4054 7987 4051 7981 4039 7995 4040 8000
      4048 7996

$$
34

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 7:13 PM EDT, 36 minutes earlier.

Area forecast discussion, Jul 4, 7:13 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
713 PM EDT Wed Jul 4 2018

.SYNOPSIS...
One more day of hot and humid weather is expected before a cold
front brings widespread showers and thunderstorms Thursday night
into Friday. Afterward, dry weather and seasonal temperatures
are expected over the weekend and into next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
Residual outflow boundaries from earlier convection has
led to some minor expansion in thunderstorm coverage this
evening. These boundaries will be the only focus for further
development and with very little steering flow/shear, expect
updrafts will not maintain themselves all too long. Still, heavy
rain due to their slow movement may result in some localized
flooding problems, especially if more than one storm passes over
an area. Upped PoPs through early tonight as a result of the
radar, latest mesoanalysis and hrrr model data, which seems to
represent the current situation well.

Otherwise, have let the heat advisory to expire on time, despite
some mesonet sites still suggesting just at 100 apparent temps.

Previous...
A shortwave moving over the upper ridge will help bring another
chance of showers and thunderstorms on Thursday. Temperatures
and heat indices will not be as high on Thursday as they are
today thanks to more widespread cloud cover, but highs will
still reach into the upper 80s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
Models are in good agreement showing a cold front crossing the
region Thursday night into Friday. Likely pops will continue
south and east of Pittsburgh Friday morning, but the bulk of the
rain should have moved to the south by Friday afternoon. High
pressure will then build in to start the weekend. High
temperatures in the upper 70s on Saturday will be a refreshing
change.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
High pressure will maintain dry conditions with less humidity
and seasonal temperatures through Monday before the next system
begins to impact the region on Tuesday. The weather should then
be dry on Wednesday.

&&

.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
Scattered showers and thunderstorms propagating along existing
outflow boundaries will continue through the late evening. This will
only temporarily interrupt otherwise VFR conditions expected to
persist through early Thursday morning. There is some potential for
patchy fog development in the pre-dawn, but difficult to predict
exactly where this would impact, as it may weigh heavily on ongoing
area precipitation trends.

Otherwise, VFR conditions are expected to persist through the
duration of the TAF period, marred only by afternoon thunderstorm
chances Thursday.

OUTLOOK...
A frontal passage early Friday morning will ensure VFR
conditions through the weekend, with breezy north winds at 15 to 20
knots likely Friday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 4, 7:41 PM EDT, 8 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
741 PM EDT Wed Jul 4 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-052345-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
741 PM EDT Wed Jul 4 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

34

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:42 PM EDTAreal Flood WarningPBZWestmoreland3 hr
Jul 4, 7:42 PM EDTSevere Thunderstorm WarningPBZAllegheny48 min

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.